Alert archive / New York / Beach Hazards Statements in 2020
Beach Hazards Statement 22, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 28, 2020, 4:51 PM EDT for Chautauqua County, Erie County, New York. It took effect at Sep 29, 2020, 12:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2020, 4:51 PM EDT (20:51 UTC)
- In effect from
- Sep 29, 2020, 12:00 AM EDT
- Expired
- Sep 29, 2020, 11:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
698 WHUS41 KBUF 282051 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 451 PM EDT Mon Sep 28 2020 NYZ019-085-290500- /O.NEW.KBUF.BH.S.0022.200929T0400Z-200929T1800Z/ Chautauqua-Southern Erie- 451 PM EDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH TUESDAY AFTERNOON... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Chautauqua and Southern Erie counties. * WHEN...From midnight EDT tonight through Tuesday afternoon. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-290500- /O.NEW.KBUF.BH.S.0022.200929T0400Z-200929T1400Z/ Northern Erie- 451 PM EDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH TUESDAY MORNING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Northern Erie county. * WHEN...From midnight EDT tonight through Tuesday morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
3 follow-up statements
107 WHUS41 KBUF 290451 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1251 AM EDT Tue Sep 29 2020 NYZ019-085-291300- /O.CON.KBUF.BH.S.0022.000000T0000Z-200929T1800Z/ Chautauqua-Southern Erie- 1251 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Chautauqua and Southern Erie counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ010-291300- /O.CON.KBUF.BH.S.0022.000000T0000Z-200929T1400Z/ Northern Erie- 1251 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Northern Erie county. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ JLA
868 WHUS41 KBUF 290800 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 400 AM EDT Tue Sep 29 2020 NYZ010-290900- /O.CAN.KBUF.BH.S.0022.000000T0000Z-200929T1400Z/ Northern Erie- 400 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves will continue to diminish early this morning. $$ NYZ019-085-291500- /O.EXT.KBUF.BH.S.0022.000000T0000Z-200929T1500Z/ Chautauqua-Southern Erie- 400 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Chautauqua and Southern Erie counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ JLA
613 WHUS41 KBUF 291441 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1041 AM EDT Tue Sep 29 2020 NYZ019-085-291545- /O.EXP.KBUF.BH.S.0022.000000T0000Z-200929T1500Z/ Chautauqua-Southern Erie- 1041 AM EDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 AM EDT THIS MORNING... Winds have started to subside and the threat for dangerous currents has diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 2:57 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 28, 2:57 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EDT Mon Sep 28 2020
.SYNOPSIS...
A cold front crossing the Upper Great Lakes will slowly push across
our area tonight, bringing an end to recent late summer weather. The
front will usher in notably cooler fall like weather with
temperatures day to day lowering right through the end of the work
week. The more seasonable temperatures will also be accompanied by
some badly needed rainfall.
&&
.NEAR TERM /THROUGH TUESDAY/...
Breezy and warm with a mix of clouds and sunshine with highs
once again found in the upper 70s to low 80s along the lake
plains. While minor, a few stray showers or sprinkles can't be
ruled out ahead of the front. Spotty coverage at best with most
locations staying dry.
It will be a warm and breezy evening ahead of the approaching front
to our west.
Widespread rain showers not anticipated to arrive over Western NY
until late this evening at the earliest and more than likely
toward midnight. Showers will then spreading steadily east to
the Finger Lakes and onwards to the North Country by daybreak on
Tuesday. This will occur while the parent sfc low deepens below
985mb as it reaches just south of James Bay by 12z Tuesday.
Most locations will see a few hours of rain, there may even be a
few rumbles of thunder given that models do show a narrow
ribbon of elevated instability along the front. Immediately in
wake of the front, winds will shift to the west-southwest and
become gusty for a brief time with gusts over 30 mph. As the
front moves east rain will have already diminished over western
NY, especially over the Niagara Frontier to west of Rochester
just before sunrise Tuesday.
In terms of lows temps, it may not even drop below 70F until
after the front passes toward midnight across western NY.
Further east, it will likely stay mild right on into early
Tuesday from the Finger Lakes into the North Country. Otherwise,
expect temps to bottom out in the mid 50s to near 60F over
western NY behind the front while readings remain in the mid to
upper 60s by daybreak to east of Lake Ontario.
Tuesday, the cold front continues to slowly creep east over the
course of the day, then it stalls out over CNY. On the backside of
this front CAA will begin in earnest with H850T falling to +5C
across Western NY by the end of the day. This will likely encourage
a lake response as over lake instability increases as we head into
Tuesday night.
Highs Tuesday, max temps will likely occur just after midnight
then fall with the frontal passage. For daytime temps, it looks
like we will only be in the low to mid 60s during the daylight
hours areawide.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Slow moving cold front should be near the east coast by Tuesday
night. Strong upper jet streak moving through the eastern side
of the high amplitude trough digging into the southern U.S. will
generate a surface wave along the frontal boundary Tuesday
night. Deep southerly flow ahead of this wave will maintain
anomalous moisture in the column with precipitable water values
some 1-3 standard deviation above normal. This will maintain
rain across eastern areas through Tuesday night and would not
rule out a few rumbles of thunder. The dry antecedent conditions
should preclude any hydro issues. WPC Day 2 Excessive Rainfall
Outlook continues a Marginal Risk for eastern areas.
Some bands of lake induced rain may begin to develop over Lake
Erie as over-lake instability starts to increase with 850 mb
temperatures cooling to near +5C. The most favorable time looks
to be late Tuesday night into Wednesday morning, with a 240-250
flow orienting the rain bands inland northeast areas of Lake
Erie.
For the remainder of the period, the overall synoptic scale forcing
does not look overly impressive with weak shortwaves and a
shots of reinforcing colder air into the eastern Great Lakes. As
these reinforcing shots of colder air send 850 mb temperatures
down to near +2C by Thursday, over-lake instability will drive
much of the precipitation within the persistent moist cyclonic
flow. There may be enough over-lake instability to producing
rumbles of thunder near Lake Erie.
It will be breezy both Wednesday and Thursday, with the stronger
wind gusts near 35 mph over marine areas and northeast of the
lakes.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A broad longwave trough is expected remain anchored across
eastern Canada into the Great Lakes through much of the period.
This will keep temperatures below average and bring chances for
rain showers.
Cold air aloft and southwesterly flow ahead of the trough will
generate lake effect rain to the northeast of the lakes through
Friday, then behind the passage of a mid level trough axis Friday, a
westerly flow Friday night and Saturday will focus rain showers east
of the lakes. As this trough starts to lift northeastward
Sunday the region may get a break from the shower activity.
Overnights will be chilly, and while there will be concerns for
frost/freeze as 850 mb temperatures drop below zero Celsius,
the presence of the upper level trough/moisture and lacking
strong surface high/subsidence may not lead to much areal
coverage of frost/freeze.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
While VFR will rule the majority of the time at area terminals,
there still is a small chance of a few stray showers ahead of
the cold front this afternoon and evening.
Strong cold front enters the region late this evening into the
overnight hours. Conditions will deteriorate with and behind the
front. Expect a few hours of showers and possibly a rumble of
thunder as the front moves through area terminals. In the wake of
the front, winds will shift to west-southwest and gust to 25-30 kts.
There will also be a period of MVFR CIGS for a few hours just behind
the front, especially over the higher terrain of Western NY.
Tuesday, breezy but improving conditions with VFR at most of our
Western terminals. However, slow progression and then the eventual
stalling of the front over CNY will likely prevent conditions from
improving too drastically across our far eastern terminals.
KART will likely see MVFR conditions for a vast majority of the
day Tuesday.
Outlook...
Tuesday night-Wednesday...VFR/MVFR with a chance of showers.
Thursday and Friday...MVFR with a chance of showers.
Saturday...VFR/MVFR with a chance of showers.
&&
.MARINE...
Winds will pick up ahead of a cold front which will bring
choppy conditions on area lakes through this evening. Waves of
1-2 feet will be quite common on the lakes.
A cold front arrives late this evening into tonight. Boating
conditions will likely deteriorate at this time as winds shift
to the west-southwest and increase to Small Craft criteria on
Lake Erie. Small Craft Advisories have been issued for both
Lakes beginning tonight and though the day Tuesday.
Winds will subside Tuesday afternoon into Tuesday night but
will likely pick back up again on Wednesday with another round
of Small Craft conditions on both lakes. Additionally, behind
the cold front a much colder air mass will filter in across the
lakes which will increase the risk for waterspouts the rest of
the week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
Tuesday for LEZ040-041.
Small Craft Advisory from midnight tonight to 8 PM
EDT Tuesday for LOZ042>045.
&&
SYNOPSIS...AR/JLA
NEAR TERM...AR
SHORT TERM...TMA
LONG TERM...Thomas/TMA
AVIATION...AR/JLA
MARINE...ARHazardous weather outlook, Sep 28, 1:51 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 151 PM EDT Mon Sep 28 2020 NYZ010-019-085-291800- Northern Erie-Chautauqua-Southern Erie- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. There is a high swim risk along the Lake Erie beaches late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A high swim risk will continue along the Lake Erie beaches Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-008-011>014-020-021-291800- Orleans-Monroe-Wayne-Northern Cayuga-Lewis-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-007-291800- Oswego-Jefferson- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a high swim risk along the eastern Lake Ontario beaches Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-291800- Niagara- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a high swim risk along the western Lake Ontario beaches Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-291800- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of waterspouts Wednesday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-291800- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 151 PM EDT Mon Sep 28 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:03 PM EDT | Small Craft Advisory | BUF | 24 hr |
Nearby
Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.